Summer sun will bring questions about photosensitizing meds.
Photosensitivity is hard to predict. Reactions are due to a combination of UV light with a med or metabolite in the skin.
But response varies...and evidence is mostly from case reports.
Be ready to help identify and manage sun sensitivity reactions.
What do reactions look like? Expect most to appear similar to an exaggerated sunburn on exposed skin. These "phototoxic" reactions may be dose-related...and develop within minutes to hours of sun exposure.
Also be alert for less common "photoallergic" reactions, which look like eczema. These aren't dose-related...develop a day or two after sun exposure...and might spread beyond sun-exposed skin.
Which meds cause photosensitivity? Be familiar with common culprits...antimicrobials (quinolones, sulfonamides, tetracyclines) and CV meds (amiodarone, thiazides).
Be aware, NSAIDs are also implicated...to varying degrees. For example, naproxen seems to be a more common trigger than ibuprofen.
Use our chart, Drug-Induced Photosensitivity, for other examples...such as amitriptyline, glipizide, and topical retinoids.
How can risk of photosensitivity be reduced? Advise avoiding sun exposure if possible...regardless of skin type. Recommend protective clothing...and a broad-spectrum sunscreen with UVA and UVB protection.
If appropriate, suggest taking photosensitizing meds in the evening...lower drug levels during peak sun exposure might reduce risk.
How should reactions be treated? Suggest cool compresses...and topical or oral corticosteroids depending on severity of the reaction.
Advise stopping or switching the med culprit. If you can't, consider lowering the dose...and re-emphasize preventive measures.
Explain it may take weeks to months for the reaction to fade.
- Drug Saf 2019;42(7):827-47
- J Am Acad Dermatol 2018;79(6):1069-75
- Clin Dermatol 2016;34(5):571-81